Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 20, 2020, 3:44 AM CDT for Dickinson County, Lyon County, Osceola County, Iowa; 22 counties in South Dakota; 8 counties in Minnesota. It took effect at Apr 20, 2020, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 3:44 AM CDT (08:44 UTC)
- In effect from
- Apr 20, 2020, 1:00 PM CDT
- Expired
- Apr 20, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 33 counties
Dickinson County, IA, Lyon County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 35 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS73 KFSD 200844 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 344 AM CDT Mon Apr 20 2020 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>069-201645- /O.NEW.KFSD.WI.Y.0011.200420T1800Z-200421T0000Z/ Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 344 AM CDT Mon Apr 20 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...Low humidity levels will accompany the gusty winds this afternoon, resulting in potentially dangerous fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
2 follow-up statements
692 WWUS73 KFSD 201626 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1126 AM CDT Mon Apr 20 2020 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>069-210000- /O.CON.KFSD.WI.Y.0011.200420T1800Z-200421T0000Z/ Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1126 AM CDT Mon Apr 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
897 WWUS73 KFSD 202357 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 657 PM CDT Mon Apr 20 2020 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>069-210100- /O.EXP.KFSD.WI.Y.0011.000000T0000Z-200421T0000Z/ Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 657 PM CDT Mon Apr 20 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Northwest winds gusting to 25 to 35 mph will continue to decrease early this evening. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 19, 11:01 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 19, 11:01 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1101 PM CDT Sun Apr 19 2020
.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 330 PM CDT Sun Apr 19 2020
With high temperatures this afternoon in the mid 50s, today will be
the coldest day we are expecting over the next week. A mid level
wave has pushed its way into our area today along with a surface
high pressure, and is creating some rain showers largely west of the
James and along the Missouri River Valley. This activity will
continue into the overnight period as it moves eastwards, while
remaining south of US Hwy 18. Amounts expected to remain light,
possibly reaching up to a tenth of an inch by Monday morning.
Once the sun has had a bit of time to warm the surface tomorrow,
deep mixing will begin and create strong sustained and gusty winds.
Winds will be sustained at 25mph+ with gusts as high as 40 mph. This
creates concern for fire danger, with discussion for that in the
fire weather section. High temperatures will be in the mid to upper
60s, with overnight temperatures dipping down into the upper 20s to
lower 30s.
There is a slight chance for some isolated rain showers in
southwestern Minnesota, primarily east of the Buffalo Ridge on
Monday afternoon. Not expecting this to be wetting rain, with
measurable rain not looking likely.
.LONG TERM...(Tuesday through Sunday)
Issued at 330 PM CDT Sun Apr 19 2020
With the forecast area well within the split upper level flow, a
surface high pressure casually slides southwards. While this will
lower our winds, it will also limit our daytime highs to the lower
60s east of I-29 with areas west of I-29 approaching 70s. With the
return to southerly flow, Wednesdays temperatures will be the
warmest of the week with some areas along the Missouri River Valley
approaching 80 degrees. The warmth is unfortunately rather short-
lived, as a weak front moves through creating chances for rain, and
possible some thunderstorms, across northwestern Iowa.
For the rest of the week, the area remains embedded in northwesterly
flow aloft which continues to send shortwaves our way. Temperatures
will remain near average, but isolated chances for precipitation
exist throughout the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1101 PM CDT Sun Apr 19 2020
VFR conditions will continue through 00z Tue. During the afternoon
hours on Monday, west to northwest surface winds gusts are
expected to consistently exceed 25 kts.
&&
.FIRE WEATHER...
Issued at 330 PM CDT Sun Apr 19 2020
The combination of strong sustained winds and low dewpoints creates
concern for fire weather conditions for most of the area. As was
observed on Saturday, similar deep mixing profiles will bring a
quick drop to the dewpoints so those values have been placed near
the 10th percentile in collaboration with neighbors. Relative
humidity values will be near or below 25% with sustained winds of at
least 25 mph, thus prompting the need for a fire weather watch. Our
far western fire zone #255 is not included as their thresholds are
lower than surrounding zones, and are not expected to be reached.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from 8 AM CDT Monday through Monday afternoon
for SDZ256>258.
MN...Fire Weather Watch from 8 AM CDT Monday through Monday afternoon
for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from 8 AM CDT Monday through Monday afternoon
for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from 8 AM CDT Monday through Monday afternoon
for NEZ249.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...Chapman
FIRE WEATHER...APTHazardous weather outlook, Apr 19, 4:52 AM CDT, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Sun Apr 19 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-201000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 452 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire danger is likely across the area Monday afternoon and evening due to gusty northwesterly winds and low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:05 AM CDT | Red Flag Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 15 hr |
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.